Georgia, 2008

Damaging Winds in Georgia, September 30, 2008

September 30, 2008 · NWS JAX · 2 events in 1 county or zone

A surface front and parent upper level vorticity maxima triggered a line of convection across southeast Georgia in the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front and parent upper level vorticity maxima triggered a line of convection across southeast Georgia in the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 30, 1:40 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 30, 1:40 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT TUE SEP 30 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY...

REST OF THIS AFTERNOON AND TONIGHT...CONVECTION ACCOMPANYING SURFACE
FRONTAL WAVE ACRS CNTRL FLORIDA HAS REMAINED THERE WHILE ISOLD
SHOWERS ARE BREAKING OUT ALONG SFC TROF EXTENDING THROUGH SERN GA
AND NERN FL AND MAY SEE AN ISOLD SHOWER OR TWO THRU SUNSET AND HAVE
TWEAKED POPS UP TO 15-20% TO ACCOUNT FOR THIS ACTIVITY. ANY SHOWER
ACTIVITY SHOULD COME TO AN END AFTER SUNSET (ARND 00Z) WITH SKIES
BECOMING MOSTLY CLEAR OVERNIGHT AS UPPER LEVEL TROF APPROACHES THE
REGION. ENOUGH MIXING WILL OCCUR TO KEEP PATCHY/AREAS OF FOG TO A
MINIMUM AND ONLY 2-4SM VSBYS ARE EXPECTED ACRS INLD NERN FL BY
MORNING.

WEDNESDAY...UPPER LEVEL TROF AND COLD FRONTAL PASSAGE WILL TAKE
PLACE LATE IN THE DAY AND W/SW FLOW AHEAD OF THE FRONT WILL PUSH MAX
TEMPS TO AROUND 90 DEGS AND MAKE FOR A RATHER WARM 1ST DAY OF
OCTOBER.

WED NIGHT...COOLER AND DRIER AIR RUSHING INTO THE REGION WILL MAKE
FOR COOL OVERNIGHT MIN TEMPS IN THE 50S UNDER CLEAR SKIES.

THURSDAY...HIGH PRESSURE BUILDS TO THE NORTHWEST OF THE REGION AND
WITH COOL AIR ADVECTION IN PLACE ON NORTH WINDS WILL HOLD MAX TEMPS
IN THE 75-80 DEG RANGE ACRS MUCH OF THE REGION.

THU NIGHT...COOLEST NIGHT OF THE FORECAST PACKAGE WITH MIN TEMPS
FALLING INTO THE UPPER 40S AND LOWER 50S INLAND.

.LONG TERM...FRIDAY THROUGH TUESDAY...

FRIDAY...HIGH PRESSURE WILL PUSH TOWARD THE CAROLINAS AND SET UP
ONSHORE FLOW OUT OF THE NORTHEAST WITH ISOLD SHOWERS OVER THE
COASTAL WATERS PUSHING CLOSE TO THE COAST FRIDAY NIGHT.

SATURDAY...HIGH PRESSURE STATIONARY OVER THE CAROLINAS AND LOW
PRESSURE TROF SHARPENING UP OVER THE BAHAMAS WILL SET-UP MORE
CLASSIC LOCAL NOREASTER CONDS WITH BREEZY/WINDY CONDS ALONG THE
COASTAL COUNTIES WITH ISOLD/SCTD SHOWERS THERE.

SUNDAY THROUGH TUESDAY...OLD FRONTAL ZONE WILL LIFT SLOWLY BACK TO
THE NORTH THROUGH THE PERIOD AND IN COMBINATION WITH ONSHORE FLOW
WILL INCREASE POPS EACH DAY WITH SCTD SHOWERS AND ISOLD TSTMS
POSSIBLE...MAINLY ACRS THE NERN FLORIDA COASTAL PORTION. CONFIDENCE
IS STILL LOW AT THIS TIME FRAME AS MODELS STILL IN DISAGREEMENT IN
HOW MUCH DEEPER MOISTURE WILL LIFT BACK TO THE NORTH.

&&

.AVIATION...THICKER MULTI-LAYERED CLOUDS HAVE CLEARED THE TAF SITES
TO BE REPLACED BY CU FIELD AND ISOLD SHOWERS. HAVE INCLUDED MVFR FOG
CONDITIONS AT KGNV LATE TONIGHT WHERE MORE LOW-LEVEL MOISTURE WILL
COINCIDE WITH DELAYED WIND INCREASE. WIND GUSTS APPROACHING 20 KTS
ARE POSSIBLE DURING THE DAY ON WED.

&&

.MARINE...MAY BE A BRIEF PERIOD OF SMALL CRAFT CAUTION WINDS AND
SEAS WED NIGHT IN THE OFFSHORE BEHIND COLD FRONT. THESE CONDITIONS
FCST TO SUBSIDE LATE IN THE WEEK...THEN NE WINDS AND SEAS WILL AGAIN
INCREASE THIS WEEKEND AS GRADIENT INCREASES BETWEEN STALLED FRONT TO
THE S AND HIGH PRESSURE RIDGE ALONG THE E SEABOARD.

&&

.FIRE WEATHER...MIN RH VALUES FCST TO DROP TO NEAR OR JUST BELOW RED
FLAG CRITERIA ON WED AS DRY AIR FILTERS IN BEHIND COLD FRONT. DRIER
VALUES NOW EXPECTED FOR THU AFTN...AND A FIRE WX WATCH MAY BE NEEDED
IN THE NEXT PACKAGE. NE FLOW SHOULD PRECLUDE RED FLAG CONDITIONS BY
THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  86  52  78 /  10   0   0   0
SSI  70  86  61  75 /  10   0   0   0
JAX  67  89  58  78 /  10   0   0   0
SGJ  68  89  64  78 /  10   0   0   0
GNV  65  88  58  80 /  10   0   0   0
OCF  66  88  58  82 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/CARROLL/KERNS
Hazardous weather outlook, Sep 30, 8:30 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT TUE SEP 30 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010900-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
930 AM EDT TUE SEP 30 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS ALONG ST JOHNS AND FLAGLER COUNTY
BEACHES...

RESIDUAL SWELLS OVER THE WATERS WILL RESULT IN A MODERATE RIP
CURRENT RISK FOR THE SAINT JOHNS AND FLAGLER COUNTY BEACHES TODAY.
ADDITIONAL INFORMATION CAN BE FOUND IN THE SURF ZONE FORECAST.

AS LOW PRESSURE DEVELOPS OVER THE GULF AND TRACKS ACROSS SOUTH
FLORIDA...SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE EXTREME SOUTHERN TIER THIS AFTERNOON. THE MAIN
IMPACT OF ANY SHOWERS OR THUNDERSTORMS WILL BE TO REDUCE VISIBILITY
WHEN DRIVING.

AREAS OF FOG WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT WITH LOCALLY
DENSE FOG POSSIBLE BY EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

DRIER AIR FILTERING INTO THE REGION WILL ENHANCE THE FIRE DANGER
ACROSS THE REGION FROM WEDNESDAY THROUGH FRIDAY.

INCREASING ONSHORE FLOW WILL INCREASE THE THREAT OF RIP CURRENT OVER
THE WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE/JCH

In the hours before

Special weather statement, Sep 30, 3:05 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 PM EDT TUE SEP 30 2008

GAZ165-166-302045-
COASTAL CAMDEN-INLAND CAMDEN-
405 PM EDT TUE SEP 30 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CAMDEN
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 445 PM EDT...

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF TARBORO...OR 6 MILES
WEST OF WOODBINE...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND TARBORO...WOODBINE...COLESBURG AND
HARRIETTS BLUFF THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Sep 30, 5:03 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
603 PM EDT TUE SEP 30 2008

GAZ153-154-302230-
COASTAL GLYNN-INLAND GLYNN-
603 PM EDT TUE SEP 30 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN GLYNN
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 630 PM EDT...

AT 603 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF BOYS ESTATE ALONG
THE ALTAMAHA RIVER...OR 3 MILES SOUTH OF DARIEN...MOVING EAST AT 5
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND BOYS
ESTATE AND LITTLE ST. SIMMONS ISLAND THROUGH 630 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA

The radar

The Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glynn

When
September 30, 5:43 PM EST
Where
Glynn County, 3.65 mi NNE of Harrington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.270, -81.360

Camden County Central Dispatch relayed a report of a tree down on Lawrence Road. Hail was also reported, but the size was unknown.

Thunderstorm Wind, Glynn

When
September 30, 5:45 PM EST
Where
Glynn County, 2.83 mi NNE of Harrington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.260, -81.370

Several trees were blown down across Lawrence Road. The time of the event was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133181, 133182.